Alert archive / Indiana / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 63, NWS Northern Indiana

March 31, 20264 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 31, 2026, 4:47 PM CDT for 4 counties in Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2026, 4:47 PM CDT (21:47 UTC)
Expired
Mar 31, 2026, 5:15 PM CDT
In force
28 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2026-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2026-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-469 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
469 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:11 PM CDT, 2 hours 36 minutes earlier. Its key messages:

  • There is a Slight Risk for severe weather into tonight (level 2 of 5).
  • Storms across far northeast Indiana and northwest Ohio may produce wind gusts over 60 mph and hail to 1 inch in diameter through 6 PM EDT this evening.
  • Additional showers and thunderstorms are expected to develop along and ahead of a cold front this evening. Damaging winds of 60-70 mph, large hail of 1 to 2 inches in diameter, isolated tornadoes, and locally heavy rainfall are all possible. The period of this greatest threat is from 6 PM EDT to 11 PM EDT.
  • Much cooler Wednesday with afternoon temperatures 50 to 55.
  • A conditional threat of severe weather is expected for Thursday afternoon and evening, and potentially again Saturday.
Area forecast discussion, Mar 31, 2:11 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
311 PM EDT Tue Mar 31 2026

.KEY MESSAGES...

- There is a Slight Risk for severe weather into tonight (level
  2 of 5).

- Storms across far northeast Indiana and northwest Ohio may
  produce wind gusts over 60 mph and hail to 1 inch in diameter
  through 6 PM EDT this evening.

- Additional showers and thunderstorms are expected to develop
  along and ahead of a cold front this evening. Damaging winds
  of 60-70 mph, large hail of 1 to 2 inches in diameter,
  isolated tornadoes, and locally heavy rainfall are all
  possible. The period of this greatest threat is from 6 PM EDT
  to 11 PM EDT.

- Much cooler Wednesday with afternoon temperatures 50 to 55.

- A conditional threat of severe weather is expected for
  Thursday afternoon and evening, and potentially again
  Saturday.

&&

.DISCUSSION...
Issued at 311 PM EDT Tue Mar 31 2026

The initial severe thunderstorm watch has been cancelled for
areas west of I-69 with near term threat across far NE
Indiana/NW Ohio. However, additional weather watches may be
needed this evening.

A small scale convectively enhanced short wave has led to
extensive shower and thunderstorm coverage, with bulk of these
showers and storms approaching the IN/OH stateline as of 1830Z.
These storms have been sub-severe across the bulk of the area
this afternoon, with slightly elevated nature of the storms.
These storms are beginning to enter an environment more likely
supportive of surface based convection so would expect these
storms to strengthen, with wind/hail potential through 21Z.

A rather complicated convective scenario evolving upstream
regarding this evening's severe weather potential locally.
Convection has developed along cold frontal boundary from
southwest Wisconsin into east central Wisconsin this afternoon,
with second area of favored convection in west-east oriented
possibly more related to outflow remnants from earlier today
northern Illinois convection. After some stabilizing influence
from convective cluster across northern Indiana this evening,
pooling of moisture along these upstream boundaries and
clearing skies south of this boundary could support period of
more vigorous convection. The main item of uncertainty is
concerning convective mode and if any discrete cells can
develop along this northern IL west-east boundary or if primary
cold front and boundary parallel component of shear result in a
more rapid linear mode transition. Low level flow should tend
to strengthen in pre-frontal environment moving in from the
west and this should tend to elongate hodographs from a time
late afternoon into early this evening with a potential of some
increase in tornado potential. May also need to monitor for
possibility of smaller line segments gaining a larger component
of line normal shear that could yield some areas of enhanced
wind potential. This threat should tend to diminish by the 03Z
timeframe as sfc front sinks southward and instability
magnitudes gradually diminish. This boundary should tend to slow
its southward progress tonight along US Route 24 corridor which
could lead to some locally heavy rainfall concerns that
persists into the first part of Wednesday.

This boundary will return northward as a warm front later
Wednesday night into early Thursday with some additional
scattered convection possible with this feature. Attention will
then turn to some pooling of pre-frontal moisture in advance of
more amplified system for the late Thursday period. Instability
magnitudes are still somewhat of low confidence in pre-frontal
zone locally on Thursday, with perhaps best severe threat
initially closer to better dynamics and cold front upstream
across northern Illinois. The entire forecast area is in an SPC
Day 3 Outlook to highlight this potential.

The track of the Thursday upper level short wave will be
primarily northeast across the Great Lakes which will not allow
the associated cold front to make much southward progress
before retreating north as a warm front. Another severe threat
may accompany another cold frontal passage with approach of
stronger upper low for Saturday.

Temperature wise, cooler conditions on Wednesday will be short-
lived with temperatures back into 70s for Thursday and Friday.
It finally appears a break in this active pattern could be
taking shape 2nd half of weekend into next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 140 PM EDT Tue Mar 31 2026

A small scale convectively enhanced short wave has led to
the development of showers and thunderstorms across northern
Indiana with thunder likely at KFWA in the 18Z to 20Z timeframe.
These storms to this point appear to be slightly elevated which
has limited strength of winds. These storms may intensify as
they track east of I-69 over next few hours. These storms will
likely produce brief heavy rainfall and small hail at KFWA.
Additional scattered showers and storms are expected to develop
after 21 or 22Z across northwest Indiana, eventually spreading
eastward this evening as cold front sinks southeast. A secondary
pocket of instability, likely surface based, should allow these
storms to become stronger with a wind/hail threat. Post-frontal
rain and embedded storms will likely continue at KFWA through
late evening, with early diminishment at KSBN. Cigs should
deteriorate behind the sfc front tonight with lower end MVFR
cigs becoming likely at both terminals. Otherwise, windy
conditions with gusts to 25 to 30 knots are expected ahead of
the front this afternoon, with the strongest winds at KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 2 PM EDT Wednesday for LMZ043.
     Small Craft Advisory until 8 PM EDT Wednesday for LMZ046.

&&

DISCUSSION...Marsili
AVIATION...Marsili
Hazardous weather outlook, Mar 31, 3:52 PM CDT, 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
452 PM EDT Tue Mar 31 2026

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-012100-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
452 PM EDT Tue Mar 31 2026 /352 PM CDT Tue Mar 31 2026/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There is a Slight Risk of severe thunderstorms this evening with all
hazards possible including large hail 1 to 1.5 inches in diameter,
scattered damaging wind gusts in excess of 60 mph, and isolated
tornadoes. Locally heavy rainfall is also possible. The greatest
severe weather threat is from 6 PM to 11 PM EDT along and south of
Interstate 80.

Locally heavy rainfall is also possible tonight, with greatest
rainfall amounts expected along and south of US Route 24.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated storms are possible Wednesday but severe weather is not
expected.

There are additional chances of storms Thursday and Saturday. Some of
the storms during these periods may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ043-012100-
New Buffalo MI to St Joseph MI-
452 PM EDT Tue Mar 31 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory.

Scattered thunderstorms are expected this evening. A few storms may
produce hail and wind gusts in excess of 35 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are possible again late Thursday
afternoon and evening.

There are additional chances of thunderstorms Thursday and Saturday.

LMZ046-012100-
Michigan City IN to New Buffalo MI-
452 PM EDT Tue Mar 31 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are possible again late Thursday
afternoon and evening.

There are additional chances of thunderstorms Thursday and Saturday.

In the hours before

Special weather statement, Mar 31, 1:21 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
221 PM EDT Tue Mar 31 2026

INZ009-018-311845-
Allen IN-De Kalb IN-
221 PM EDT Tue Mar 31 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALLEN AND SOUTHERN
DE KALB COUNTIES THROUGH 245 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntertown, or 8 miles south of Garrett, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Wayne, Auburn, Huntertown, Woodburn, Grabill, St. Joe,
Leo-cedarville, Concord, Newville, Butler Center, Saint Johns,
Harlan, Wallen, Spencerville In Dekalb County, Cuba, and Saint Joe.

This includes the following highways...
 Interstate 469 between mile markers 24 and 30.
 Interstate 69 in Indiana between mile markers 314 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northeastern Indiana.

&&

LAT...LON 4107 8481 4117 8521 4126 8521 4126 8519
      4132 8519 4139 8481
TIME...MOT...LOC 1820Z 273DEG 37KT 4123 8511

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CLH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 11:38 PM CDTSpecial Marine WarningIWX67 min
Mar 31, 12:06 AM CDTSpecial Marine WarningIWX39 min
Mar 31, 1:29 AM CDTSpecial Weather StatementIWXLaGrange31 min
Mar 31, 1:21 PM CDTSpecial Weather StatementIWXAllen24 min
Mar 31, 1:43 PM CDTSevere Thunderstorm WarningIWXAllen, DeKalb47 min
Mar 31, 4:40 PM CDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Starke35 min
Mar 31, 5:07 PM CDTAreal Flood AdvisoryIWXLaPorte, Marshall, Starke4 hr
Mar 31, 5:11 PM CDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Wabash, Whitley34 min
Mar 31, 5:27 PM CDTTornado WarningIWXKosciusko, Wabash33 min
Mar 31, 5:37 PM CDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Wells, Whitley23 min
Mar 31, 5:38 PM CDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble37 min
Mar 31, 5:40 PM CDTTornado WarningIWXHuntington, Wabash, Wells, Whitley25 min
Mar 31, 5:54 PM CDTSevere Thunderstorm WarningIWXAdams, Allen, Huntington, Wells, Whitley36 min
Mar 31, 6:01 PM CDTAreal Flood AdvisoryIWXKosciusko, Marshall4 hr
Mar 31, 6:03 PM CDTSevere Thunderstorm WarningIWXAllen, DeKalb27 min
Mar 31, 6:36 PM CDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Wells, Whitley24 min
Mar 31, 6:55 PM CDTSevere Thunderstorm WarningIWXAdams, Allen, Huntington, Wells, Whitley35 min
Mar 31, 2:10 PM CDTSevere Thunderstorm WarningIWXDefiance, Henry35 min
Mar 31, 6:10 PM CDTTornado WarningIWXDefiance, Paulding35 min
Mar 31, 6:16 PM CDTTornado WarningIWXPaulding, Van Wert29 min
Mar 31, 6:27 PM CDTSevere Thunderstorm WarningIWXDefiance, Henry, Paulding, Putnam33 min
Mar 31, 6:42 PM CDTTornado WarningIWXAllen, Putnam33 min
Mar 30, 11:45 PM CDTSpecial Weather StatementIWXBerrien45 min
Mar 31, 12:21 AM CDTSevere Thunderstorm WarningIWXBerrien24 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.